Mar 13, 2000
I am wasting according to BIA and scale. My doctor thinks I would benefit greatly from Serostim. Have been through all the others unsuccessfully, Megace, Marinol, Ensure, Oxandrin.
My question is side effects. I am a 42 year old female diagnosed with full-blown aids in '94 with less than 10 t-cells. Am on Viramune, AZT, 3TC and the new meds have worked wonders with my VL and t-cells. When I start Serostim what kind of side effects should I expect? I intend to take the Serostim along with resistance exercise.
Any info. greatly appreciated.
Response from Dr. Dieterich
It would be helpful to know exactly what type of trials you had with the other therapies, to predict how you might do and what to expect with growth hormone (Serostim). But, it is still possible to give you a general idea of what you can expect.
First, there are only modest side effects, at least early on, in most patients. Some people get fluid retention. After a longer period, say several weeks or a few months, there can be metabolic problems (such as diabetes or high blood triglycerides). These are unusual, though. After a longer period (many months, or more) tissue growth can lead to complications. There can be headaches (growth of bone in the skull), change in facial appearance (same reason), or carpal tunnel syndrome (pain in the wrist and hand, due to soft tissue growth in the wrist area). The true incidence of these complications is uncertain, since long-term studies have not been reported with growth hormone. Most people do well, however, if the therapy is limited to 3 - 6 months, or so.
The idea of combining your treatment with resistance exercise is good. You can always expect this type of exercise to make any medical regimen for wasting work better.
So, it sounds like you are on the right track, both for the virology/immunology and the nutrition/metabolism. Keep it up, and good luck!
Testosterone and sex drive
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.